Monday, December 29, 2008

The Beast That Is Yeast

Hi Dr Kate,

I am a 27 year old female who, up until recently (maybe over the past year or so) never had a yeast infection. Now, it seems as if I get one at least once every two or three months! It may sound silly, but I have recently gained weight and even though I am very clean (I bathe daily but do not douche or use scented feminine products), I still seem to contract these pesky infections and I think my weight gain may have something to do with it. I am just about at my wit's end, and as I do not have health insurance, I do not have the means to run to the doc every time I get one. Fortunately, I do work for a medical call center and a nurse is often willing to call in an Rx for fluconazole for me since I am a former patient of the practice she works for. I am also afraid of building up a resistance to the medication. Please help!

Thanks so much,
Sick of Scratching


Dear Sick,

I don't think your weight gain has anything to do with it - unless you've developed diabetes, yeast doesn't seem to be too strongly tied to weight. And yeast DEFINITELY doesn't mean you're not clean.

The first thing to figure out is, are your symptoms truly indicating a yeast infection. Yes, cottage-cheese-like discharge and vulvar itching is often a yeast infection - but not always. I would consider going to a Planned Parenthood the next time you have symptoms, to get a diagnosis for sure - they charge on a sliding scale, so the cost shouldn't be prohibitive.

The next thing to tackle, is if your yeast is sensitive to Diflucan - yeast is quite clever, and can develop resistance to ANY medication. So the Diflucan that you're taking may not be treating the infection, and instead of a recurrence, what you have is yeast that never really goes away. The only way to know this for sure is to see the gyno after being treated, to make sure the yeast is gone - not convenient, I know, but the only way to really know.

If you truly ARE getting recurrent, not resistant, yeast infections - and yeast can be very hard to get rid of - one option is to go on prophylaxis for awhile. The easiest thing for this is to take a Diflucan tablet weekly, for three months, in the hope of beating the yeast back down. You can use a weekly application of Monistat in the same way.

Best of luck,
Dr. Kate

No comments: